Alert archive / Indiana / Flash Flood Watches in 2020

Flash Flood Watch 3, NWS Indianapolis, IN

March 27, 20208 counties in Indiana

NWS Indianapolis, IN issued this flash flood watch at Mar 27, 2020, 2:28 PM EDT for 8 counties in Indiana. It took effect at Mar 28, 2020, 12:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 27, 2020, 2:28 PM EDT (18:28 UTC)
In effect from
Mar 28, 2020, 12:00 AM EDT
Expired
Mar 28, 2020, 9:03 AM EDT
In force
9 hr
Issued by
NWS Indianapolis, IN
Flood severity
None

Counties Carroll County, IN, Clinton County, IN, Delaware County, IN, Howard County, IN, Madison County, IN, Randolph County, IN, Tippecanoe County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 72 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

686 
WGUS63 KIND 271828
FFAIND

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Indianapolis IN
228 PM EDT Fri Mar 27 2020

INZ021-031-038-040>042-280230-
/O.NEW.KIND.FF.A.0003.200328T0400Z-200328T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll-Howard-Tipton-Madison-Delaware-Randolph-
Including the cities of Delphi, Flora, Kokomo, Tipton, Anderson, 
Muncie, and Winchester
228 PM EDT Fri Mar 27 2020

...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH
SATURDAY MORNING...

The National Weather Service in Indianapolis has issued a

* Flash Flood Watch for portions of central Indiana, east 
  central Indiana, and north central Indiana, including the 
  following areas, in central Indiana, Howard, Madison, and 
  Tipton. In east central Indiana, Delaware and Randolph. In 
  north central Indiana, Carroll. 

* From midnight EDT tonight through Saturday morning

* Rounds of showers and thunderstorms will move across the area
  tonight into Saturday morning. One to two inches of additional
  rainfall is possible. 

* Low water crossings, roads and flood prone areas may become
  flooded. Never drive into or enter flood waters. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
2 follow-up statements
033 
WGUS63 KIND 280737
FFAIND

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Indianapolis IN
337 AM EDT Sat Mar 28 2020

...FLASH FLOOD WATCH IN EFFECT FOR NORTHERN PORTIONS OF CENTRAL
INDIANA UNTIL NOON EDT TODAY...


INZ029-030-281545-
/O.EXA.KIND.FF.A.0003.000000T0000Z-200328T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tippecanoe-Clinton-
Including the cities of Lafayette, West Lafayette, and Frankfort
337 AM EDT Sat Mar 28 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

The National Weather Service in Indianapolis has expanded the

* Flash Flood Watch to include portions of central Indiana and 
  west central Indiana, including the following areas, in 
  central Indiana, Clinton. In west central Indiana, Tippecanoe. 

* Until noon EDT today

* Rounds of showers and thunderstorms will move across the area 
  tonight into Saturday morning. One to two inches of additional 
  rainfall is possible. 

* Low water crossings, roads and flood prone areas may become 
  flooded. Never drive into or enter flood waters. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

INZ021-031-038-040>042-281545-
/O.CON.KIND.FF.A.0003.000000T0000Z-200328T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll-Howard-Tipton-Madison-Delaware-Randolph-
Including the cities of Delphi, Flora, Kokomo, Tipton, Anderson, 
Muncie, and Winchester
337 AM EDT Sat Mar 28 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL NOON EDT TODAY...

The Flash Flood Watch continues for

* Portions of central Indiana, east central Indiana, and north 
  central Indiana, including the following areas, in central 
  Indiana, Howard, Madison, and Tipton. In east central Indiana, 
  Delaware and Randolph. In north central Indiana, Carroll. 

* Until noon EDT today

* Rounds of showers and thunderstorms will move across the area 
  tonight into Saturday morning. One to two inches of additional 
  rainfall is possible. 

* Low water crossings, roads and flood prone areas may become 
  flooded. Never drive into or enter flood waters. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
134 
WGUS63 KIND 281303
FFAIND

Flood Watch
National Weather Service Indianapolis IN
903 AM EDT Sat Mar 28 2020

INZ021-029>031-038-040>042-281415-
/O.CAN.KIND.FF.A.0003.000000T0000Z-200328T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll-Tippecanoe-Clinton-Howard-Tipton-Madison-Delaware-
Randolph-
Including the cities of Delphi, Flora, Lafayette, West Lafayette,
Frankfort, Kokomo, Tipton, Anderson, Muncie, and Winchester
903 AM EDT Sat Mar 28 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central Indiana, east
central Indiana, north central Indiana, and west central Indiana
has been cancelled. The rain and thunderstorms that impacted the
area during the overnight hours and this morning has ended with
little to no rain expected through the rest of the morning. Rain
and thunderstorms will return this afternoon and tonight which
could bring additional flooding.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood watch went out at Mar 27, 1:04 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 27, 1:04 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
104 PM EDT Fri Mar 27 2020

.UPDATE...
The AVIATION section has been updated below.

&&

.SYNOPSIS...
Issued at 408 AM EDT Fri Mar 27 2020

Multiple rounds of showers and thunderstorms will progress through
central Indiana Friday through Saturday night. Isolated severe
hail will be the main threat Friday, whereas all types of severe
weather including tornadoes are possible Saturday night.
Temperatures will be warm with highs on Saturday in the mid 70s.
Following Saturday's system temperatures will drop into the mid to
upper 50s with winds gusting upwards of 35mph. Dry weather to
start next week, with the next round of rain on Tuesday.

&&

.NEAR TERM /Rest of Today and Tonight/...

Issued at 932 AM EDT Fri Mar 27 2020

Forecast is in pretty good shape. Adjusted PoPs to reflect current
trends seen on radar and latest hi-res model guidance. Band of
rain should gradually move off to the east and north, with mainly
scattered coverage during the afternoon hours expected.

Tweaked temperatures down a bit north where thicker cloud and rain
is expected to last longer. Will have to watch the partial
clearing in the far south. If it works farther north, may have to
adjust temperatures there.

Previous discussion follows...

Ongoing convection over Illinois will progress eastward this
morning. This will provide likely precipitation across parts of
central and southern Indiana prior to noon. In the afternoon, a
stationary front will set up across the region, inducing an area of
lift and precipitation over the northern portions of the central
Indiana. Steep lapse rates between 700 and 500mb will provide enough
instability for elevated thunderstorms late in the afternoon and
into the evening. Severe hail, and heavy rain is a possibility
with these storms.

Southerly winds at the surface will be suppressed north of the
stationary front. This along with increased cloud cover and rain
north of the front will create a fairy significant temperature
gradient across central Indiana. Expect highs in the upper 50s to
low 60s towards the north, and highs in the upper 60s to low 70s
towards the south. The current forecasted position of the frontal
boundary lies in a NW to SE orientation approximately parallel to I-
74.

&&

.SHORT TERM /Saturday and Saturday Night/...

Issued at 408 AM EDT Fri Mar 27 2020

For Saturday, a low pressure system will progress towards central
Indiana, setting up the next round of precipitation. Increased WAA
ahead of this system will lift Friday's boundary north, placing most
of central Indiana within the warm sector of the system. Ensembles
differ on the rate of progression with this boundary and low
pressure system, which will have a large impact on thunderstorm
development and daytime highs. Current trends have slowed the low
progression, allowing central Indiana to remain within the warm
sector throughout peak solar heating. This would allow temps into
the mid to upper 70s. A suppression of the boundary would limit
highs and lapse rates near the surface. Given current trends and
reasonable logic (surface low occlusion) in a slower progression
of the low pressure system, the prior thinking is the general
consensus.

Thunderstorms look probable with the possibility of some reaching
severe criteria given strong jets within the upper and lower
levels. Evening SBCAPE values around 1000 J/kg, along with dew
points in the mid 60s will provide plenty of instability for
convection. Supercell development along the boundary is possible
due to the increase in low level helicity from backing of the
surface winds. Main threat for severe weather will be along the
progressing cold front later Saturday night. In this time frame,
adequate lift along the cold front will provide the needed
ingredients for convective initiation. Current thoughts are for a
line of thunderstorms with the possibility of severe winds across
central Indiana. Also, isolated large hail and tornadoes are
possible, with the highest threat for tornadoes towards the north
where surface shear is greatest.

&&

.LONG TERM /Sunday through Thursday Night/...

Issued at 311 AM EDT Fri Mar 27 2020

GFS and NAM suggest on Sunday that the strong low pressure system
moving through the Great Lakes will be exiting northeast through
the day. Indiana will be in cooler W-NW flow in the wake of the
passed cold front...yet cyclonic lower level flow is expected to
persist through the day. Forecast soundings on Sunday reveal
trapped lower level strato-cu with attainable convective temps and
a strong pressure gradient in place. Cloud deck should prevent the
strongest of the LLJ from mixing lower...but it should still be
cloudy...windy and light showers will be possible.

High pressure begins to build across the area on Sunday night
into Monday through Tuesday. Ridging builds across the area
aloft...thus will trend toward a dry forecast at that time.

On Tuesday night into Wednesday another strong area of low
pressure is expected to develop over the southern plains and push
east toward Indiana. By Tuesday the ECMWF suggests the upper low
will be providing favorable upper support as a surface low moves
through the deep south. THis will result in Central Indiana being
on the cold NW side of the system...favorable for a light cold
rain as the low passes to the south and exits by Wednesday. Thus
have included pops on Tuesday and Tuesday Night...trending dry
toward Wednesday as high pressure is then suggested to build in
the wake of the low.

That High pressure system is expected to provide dry weather
through Thursday night at least as strong ridging is indicated by
the ECMWF to be building across the region.

&&

.AVIATION (Discussion for the 271800Z TAF Issuance)...
Issued at 104 PM EDT Fri Mar 27 2020

Changing conditions expected through the period with bounces between
VFR and MVFR then MVFR and IFR expected at times at different sites.
Confidence is no higher than medium.

Warm front continues to be across the area, with VFR south of the
front and IFR north. Short term models have the IFR lifting to low
MVFR. Went with that in the TAFs for now. Across the southern sites
where VFR is currently, MVFR ceilings should develop this afternoon.

Scattered showers and isolated thunderstorms will continue this
afternoon.

Overnight more widespread showers and thunderstorms should develop,
with MVFR or IFR conditions expected as the front moves north. Kept
MVFR for Saturday but confidence is low as to how much clearing will
develop.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Updike
NEAR TERM...Updike/50
SHORT TERM...Updike
LONG TERM....Puma
AVIATION...50
Hazardous weather outlook, Mar 27, 7:41 AM EDT, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
741 AM EDT Fri Mar 27 2020

INZ021-028>031-035>049-051>057-060>065-067>072-281145-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
741 AM EDT Fri Mar 27 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorms are possible.

Hazards: Lightning, gusty winds, hail, and heavy rain.

Timing: Thunderstorms with heavy rain are possible at any time, but
the most likely times are this morning and again tonight.

Discussion: A front in the area will produce some showers and a few
thunderstorms at times through tonight. An isolated strong storm is
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Severe thunderstorms are possible Saturday, mainly in the
evening and overnight. Damaging winds, large hail, isolated
tornadoes and heavy rain are the threats.

Flooding may result from the rains of Friday and Saturday.

Wind gusts of 25 to 35 mph are expected outside of storms Saturday
evening into Sunday morning, with gusts of 30 to 45 mph possible
Sunday afternoon

Discussion: Active weather is expected through Saturday night as a
warm front lifts northeast over central Indiana Friday night and
Saturday morning and a cold front follows Saturday night. A tight
gradient in the wake of the departing system will bring strong winds
to the area on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible on Saturday.

.STORM MOTION STATEMENT...

The expected storm motion today is from the west at 50 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 5:32 AM EDTSevere Thunderstorm WarningINDKnox28 min
Mar 27, 1:13 PM EDTRiver Flood WarningINDCarroll, Tippecanoe, White4 days

Nearby

Flash Flood Watches in Indiana, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.